Alert archive / Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 142, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Nov 19, 2003, 12:37 PM EST for 5 counties in Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 19, 2003, 12:37 PM EST (17:37 UTC)
- Expired
- Nov 19, 2003, 3:30 PM EST
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
Counties Augusta County, VA, City of Harrisonburg, VA, City of Staunton, VA, City of Waynesboro, VA, Rockingham County, VA
The radar
The Sterling radar (KLWX), 159 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 566 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 369 m²/s²
- 0-3 km storm-relative helicity
- 578 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KLWX 191740 FFWLWX VAC015-165-660-790-820-192030- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1237 PM EST WED NOV 19 2003 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * FLASH FLOOD WARNING FOR AUGUSTA COUNTY IN WESTERN VIRGINIA CITY OF HARRISONBURG IN WESTERN VIRGINIA CITY OF STAUNTON IN WESTERN VIRGINIA CITY OF WAYNESBORO IN WESTERN VIRGINIA ROCKINGHAM COUNTY IN WESTERN VIRGINIA * UNTIL 330 PM EST. * AT 1237 PM EST...RADAR INDICATED MODERATE TO VERY HEAVY RAIN ACROSS WEST CENTRAL VIRGINIA. 1 TO 3 INCHES OF RAIN HAS ALREADY FALLEN OVER THE WARNED AREA. ANOTHER INCH WILL BE POSSIBLE THROUGH 330 PM EST. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. DO NOT ATTEMPT TO CROSS WATER FLOWING ACROSS THE ROAD. MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING WATER. STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 3810 7944 3794 7901 3841 7854 3880 7899 $$ STRONG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Nov 19, 10:00 AM EST, 2 hours 37 minutes earlier.
Area forecast discussion, Nov 19, 10:00 AM EST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION...
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1000 AM EST WED NOV 19 2003
.SHORT TERM...
VWP SHOWS 70 KT AT 2KFT...WITH AREA SOUNDINGS SHOWING WARMER TEMPS
OFF JUST OFF THE SURFACE. SOME DRIER AIR IS ALSO MOVING INTO THE
AREA...SO LOW CLOUDS MIXING OUT IN THE EASTERN ZONES AT THIS TIME.
UPDATED ZONES TO RAISE TEMPS A COUPLE OF DEGREES TODAY. NOT
EXPECTING A GREAT DEAL OF WARMING...BUT MOST AREAS ALREADY AT/NEAR
PREVIOUS FORECAST HIGHS.
>>>>>>>>>>>>PREVIOUS AFD>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>
.SHORT TERM TDA AND TNGT...
AN ACTIVE SHORT TERM PERIOD COMING UP. MODELS IN BETTER AGREEMENT ON
TURN OF EVENTS TDA AND TNGT. GFS AND ETA SHOW CDFNT IN OUR WRN ZONES
AT 18Z TDA...WITH ETA SLIGHTLY FASTER. STG SLY FLOW PRESENT AHD OF
BOUNDARY. THIS IS NOT YET TRANSLATING DOWN TO THE SFC DUE TO TEMP
PROFILE. THIS WILL MODIFY BY AFTN...SO EXPECTING SOME INCR IN SFC
WINDS AHD OF FNT.
MODEL SOUNDINGS SHOW PRE FRONTAL ENVIRONMENT TO BE HIGHLY SHEARED.
ETA FCST HELICITIES AOA 600 M2/S2 THIS AFTN. THIS IS MORE THAN
ENOUGH TO PRODUCE SVR WX AND ISOLATED TORNADOES. PROBLEM IS
INSTABILITY. WHAT LITTLE THERE IS SLIDES QUICKLY ACRS OUR SRN ZONES
THIS AFTN. FCST LI VALUES BARELY GET TO 0...EVEN THERE. BEST MID LVL
LIFT FCST SRN ZONES TOO. WILL CONT MENTION OF SVR IN HWO AND SPS.
WILL CONFINE MENTION IN ZFP TO AREAS E OF BLUE RDG. THINKING BEST
CHC WILL BE FROM DCA S AND E.
AXIS OF BEST MOISTURE MOVES E ACRS THE CWA TDA. PW VALUES FCST NEAR
1.6 AHD OF CDFNT. STG SLY FLOW AHD OF BOUNDARY AND THE HIGH
MOISTURE ENVIRONMENT COULD LEAD TO SOME TRAINING OF MOD/HVY RAIN
AREAS. WILL CONT FFA. BEST CHC FOR OVERFLOWS FM PIEDMONT WWD. WITH
SYSTEM PROGGED TO BE A BIT MORE PROGRESSIVE...THINK HVY RA THREAT
WILL END BY EVENING.
AFT FROPA...DECENT CAA SETS UP. LINGERING MOISTURE...COOL AIR
ASSOCIATED WITH H5 TROF...AND S/W ENERGY WILL LIKELY LEAD TO SOME
LEFTOVER POST FROPA SHRA. WILL KEEP LKLY POPS IN FOR TNGT...WITH
THINGS EXPECTED TO TAPER OFF LATE.
NGM MOS TEMPS GOING FOR A MAX OF 70 AT DCA TDA. HOPE NOT...THIS
WOULD LEAD TO MORE INSTAB. CLD COVER WILL BE A MITIGATING FACTOR FOR
TEMPS. WILL KEEP FCST MAXES CLOSER TO COOLER MAV NUMBERS.
&&
AVIATION...
IFR CIGS AND VSBYS EXPECTED TDA AHD OF FNT. HAVE AMD AND INCLUDED
MENTION OF LLWS TOO. LGT WINDS AT SFC TOPPED BY MUCH HIGHER WINDS
JUST OFF THE DECK. CIGS/VSBYS SHD IMPROVE POST FROPA.
&&
MARINE...
MODIFYING TEMP PROFILE SHD ALLOW HIGHER SLY WINDS TO WORK DOWN TO
SFC. THINKING SOME 20 KT WINDS ARE POSSIBLE. THEY ARE MORE LIKELY
POST FROPA. NW BL WINDS 25 KT OR SO WILL BE AIDED BY CAA. SCA TO BE
ISSUED THIS PKG.
RDH
.LONG TERM (THURSDAY THROUGH TUESDAY):
OBSERVATIONS: WATER VAPOR LOOP SHOWS A DEEP TROUGH OVER THE CENTRAL
CONUS. WITHIN THIS TROUGH...A SHORTWAVE NORTH OF THE GREAT LAKES IS
DEPARTING NORTHEAST...WHILE THE WAVE ACROSS SOUTHERN ARKANSAS
CONTINUES ITS TREK EAST. DRY AIR IS ALREADY BEING INGESTED NW INTO
THE SOUTHERN CONUS CIRCULATION...A SIGN THAT THE CLOSING OFF PROCESS
IS BEGINNING. 00Z RUC INITIALIZED A BIT TOO HIGH WITH HEIGHTS
ASSOCIATED WITH THIS WAVE...BUT HAS SATISFACTORILY SIMULATED THE
SHORTWAVE AND LONGWAVE DOWNSTREAM RIDGE. A 90KT 500MB JET CONTINUES
TO ROUND THE TROUGH. 04Z SURFACE ANALYSIS PLACES A 1020MB WAVE ALONG
THE COLD FRONT NEAR SOUTHERN ILLINOIS. A WARM FRONT EXTENDS EAST
ACROSS THE SOUTHERN VIRGINIA BORDER...WHILE THE COLD FRONT EXTENDS
SOUTH ALONG THE MISSISSIPPI RIVER.
MODELS: ETA/GFS/CANADIAN/UKMET/EUROPEAN ALL SHOW THE VORTICITY AXIS
OVERHEAD 12Z THURSDAY...AS THE WAVE CUTS OFF OFF THE COAST OF THE
NORTHERN MID ATLANTIC BY FRIDAY. MODELS IMPLY RIDGING AT THE SURFACE
AND ALOFT AS THE CUTOFF SETTLES OFFSHORE FOR THE WEEKEND.
GOOD CONSENSUS WITH ANOTHER STRONG WAVE DROPPING DOWN THE WESTERN
CONUS FROM WESTERN CANADA DURING THE WEEKEND...BEFORE LIFTING
THROUGH THE GREAT LAKES AT THE END OF THE FORECAST CYCLE.
ENSEMBLE DATA: 12Z GFS 500MB HEIGHT ENSEMBLES SHOW THE -2.5 STANDARD
DEVIATION WAVE OVER THE SOUTHERN CONUS WEAKENS AS IT PULLS
NORTHEASTWARD...AND CLOSES OFF OFF THE MID ATLANTIC COAST (THIS IS
DONE WITH MINOR VARIABILITY). WHILE THE NEXT STRONG SYSTEM DIVES
SOUTH FROM WESTERN CANADA INTO THE SOUTHERN CONUS...RIDGING OCCURS
OVER THE EAST COAST THIS WEEKEND. THIS SYSTEM LIFTS THROUGH THE
GREAT LAKES...WHILE A NEARLY ZONAL FLOW SETS UP (ACROSS THE US) TO
THE SOUTH OF A TROUGH OVER WESTERN CANADA BY THE END OF THE
FORECAST CYCLE.
GFS ENSEMBLE MOS FROM MONDAY EVENINGS RUN SHOWS TEMPERATURES COOL
FOR THE END OF THE WORKWEEK...WHILE A BRIEF WARMUP IS EXPECTED FOR
THE WEEKEND. ENSEMBLE POPS SHOW HIGH VARIABILITY THROUGH
SATURDAY...SETTLE OFF LATE SATURDAY AND SUNDAY...BEFORE MEANS RAISE
TO NEAR 30 AT THE BEGINNING OF THE WORK WEEK.
FORECAST RATIONALE: MODELS COMING INTO LINE WITH THE PROGRESSION OF
THE MIDWEEK SYSTEM. DO SEE SIGNS ON WATER VAPOR IMAGERY THAT THE
UPPER LOW OVER THE GULF STATES IS A BIT DEEPER THAN PROGGED...AND IS
CURRENTLY CUTTING OFF AS DRY AIR IS INGESTED INTO THE CIRCULATION.
THE CANADIAN MODEL WAS THE FASTEST TO CUT-OFF THE LOW OVER THE MID
ATLANTIC DURING THE DAY THURSDAY.
WITH THE VORT AXIS PASSING OVER THE EASTERN ZONES EARLY
THURSDAY...AND A COOL NORTHWEST FLOW FROM LAKE ERIE AT 850MB...DID
KEEP SLIGHT CHANCE POPS DURING THE DAY THURSDAY. THE GFS WAS MOST
AGGRESSIVE WITH THE MOISTURE DUE TO COLDER TEMPERATURES ALOFT. A
LOOK UPSTREAM REVEALS A LACK OF A DEEP COLDPOOL SOURCE...SO DIDNT GO
TOO HEAVY ON CLOUDS/POPS.
DRY/SUNNY/WARMER WEATHER ON TAP FOR THE WEEKEND AS THE RIDGE BUILDS
OVERHEAD. SOME TIMING DIFFERENCES BETWEEN CANADIAN/GFS/EUROPEAN FOR
THE SYSTEM EARLY NEXT WEEK. KEPT 30 POPS WEST OF THE BLUE RIDGE WITH
WARM ADVECTION FOR NOW...AND SLIGHT CHANCE POPS EAST OF THE BLUE
RIDGE TILL MODELS COME MORE IN LINE WITH THE SYSTEM.
ROGOWSKI
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH THROUGH THIS EVENING FOR ZONE DCZ001. TOR WATCH
UNTIL 20Z.
MD...FLOOD WATCH THROUGH THIS EVENING FOR ZONES
MDZ002>007...MDZ009>011...MDZ013>014. TOR
VA...FLOOD WATCH THROUGH THIS EVENING FOR ZONES
VAZ021...VAZ025>031...VAZ036>042...VAZ050>056.
WV...FLOOD WATCH THROUGH THIS EVENING FOR ZONES WVZ048>055.
MARINE...SMALL CRAFT ADVISORY ALL MARINE ZONES.Hazardous weather outlook, Nov 19, 10:45 AM EST, 1 hour 52 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-201130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1045 AM EST WED NOV 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... A TORNADO WATCH IS IN EFFECT FOR THE ENTIRE AREA UNTIL 300 PM THIS AFTERNOON. ADDITIONAL WATCHES WILL LIKELY BE ISSUED LATER THIS AFTERNOON. MAIN THREAT WITH THESE STORMS IS DAMAGING WINDS AND ISOLATED TORNDAOES. A FLOOD WATCH REMAINS IN EFFECT THROUGH MIDNIGHT FOR EASTERN WEST VIRGINIA...CENTRAL AND NORTHERN VIRGINIA EXCEPT KING GEORGE COUNTY...WESTERN AND CENTRAL MARYLAND EXCEPT LOWER SOUTHERN MARYLAND...AND WASHINGTON DC. STEADY MODERATE TO HEAVY RAIN WILL OVERSPREAD THE AREA FROM THE WEST DURING THE DAY. .DAYS TWO THROUGH SEVEN... ANOTHER STRONG COLD FRONT IS FORECAST TO CROSS THE AREA ON MONDAY. HEAVY RAINS AND SEVERE THUNDERSTORMS ARE POSSIBLE WITH THIS FRONT. .SPOTTER INFORMATION STATEMENT SPOTTER ACTIVATION WILL BE NEEDED LATER THIS AFTERNOON. ROSA
In the hours before
Special weather statement, Nov 19, 9:50 AM EST, 2 hours 47 minutes before
MDZ002-VAZ021-WVZ048>050-054-055-191600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 950 AM EST WED NOV 19 2003 ...STRONG THUNDERSTORMS MOVING INTO THE EASTERN WEST VIRGINIA PANHANDLE AND WESTERN MARYLAND... AT 945 AM EST...DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS MOVING INTO THE EASTERN WEST VIRGINIA PANHANDLE AND FAR WESTERN MARYLAND. THIS LINE IS MOVING EAST AT 35 MPH. THESE THUNDERSTORMS WILL BE CAPABLE OF BECOMING SEVERE...AND A TORNADO WATCH IS IN EFFECT FOR THE AREA THROUGH 300 PM. TORRENTIAL RAINFALL WILL ALSO BE POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MANNING
Special weather statement, Nov 19, 10:47 AM EST, 1 hour 50 minutes before
MDZ003-VAZ025>031-WVZ050>053-055-191700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1047 AM EST WED NOV 19 2003 AT 1045 AM EST...DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS APPROCAHING THE SHENANDOAH VALLEY FROM THE WEST. THIS LINE IS MOVING EAST AT 35 MPH. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS... AND A TORNADO WATCH IS IN EFFECT FOR THE AREA THROUGH 300 PM. TORRENTIAL RAINFALL OF 1 TO 2 INCHES MAY ALSO OCCUR WITH THIS ACTIVITY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MANNING
Local storm report, Nov 19, 11:20 AM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1120 AM EST WED NOV 19 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1110 AM KEYSER WV 68 MPH TSTM WND GST
11/19/03 MINERAL SPOTTER REPORT.
MANNINGThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 19, 10:35 AM EST | Flash Flood Warning | LWX | Highland | 4 hr |
| Nov 19, 11:26 AM EST | Severe Thunderstorm Warning | LWX | Clarke, Frederick, Page, Shenandoah, Warren, City of Winchester | 79 min |
| Nov 19, 11:28 AM EST | Severe Thunderstorm Warning | LWX | Albemarle, Nelson, City of Charlottesville | 62 min |
| Nov 19, 11:45 AM EST | Severe Thunderstorm Warning | LWX | Greene | 45 min |
| Nov 19, 12:16 PM EST | Severe Thunderstorm Warning | LWX | Loudoun | 59 min |
| Nov 19, 12:30 PM EST | Severe Thunderstorm Warning | LWX | Culpeper | 45 min |
| Nov 19, 1:27 PM EST | Flash Flood Warning | LWX | Albemarle, Greene, Nelson, City of Charlottesville | 3 hr |
| Nov 19, 1:38 PM EST | Special Marine Warning | LWX | 2 hr | |
| Nov 19, 1:38 PM EST | Special Marine Warning | LWX | 2 hr | |
| Nov 19, 1:38 PM EST | Special Marine Warning | LWX | 2 hr | |
| Nov 19, 3:23 PM EST | Flash Flood Warning | LWX | Arlington, Fairfax, Loudoun, Prince William, City of Alexandria, City of Fairfax and 3 more | 4 hr |
| Nov 19, 3:43 PM EST | Special Marine Warning | LWX | 62 min |
Nearby
Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.